Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

Birational geometry of quadrics in characteristic $ 2$


Author: Burt Totaro
Journal: J. Algebraic Geom. 17 (2008), 577-597
DOI: https://doi.org/10.1090/S1056-3911-08-00472-4
Published electronically: March 13, 2008
MathSciNet review: 2395138
Full-text PDF

Abstract | References | Additional Information

Abstract: A conic bundle or quadric bundle in characteristic $ 2$ can have generic fiber which is nowhere smooth over the function field of the base variety; in that case, the generic fiber is called a quasilinear quadric. We solve some of the main problems of birational geometry for quasilinear quadrics, which remain open for quadrics in characteristic not $ 2$: when are two quadrics birational, and when is a quadric ruled over the base field? The proofs begin by extending Karpenko and Merkurjev's theorem on the essential dimension of quadrics to arbitrary quadrics (smooth or not) in characteristic $ 2$.


References [Enhancements On Off] (What's this?)

  • 1. H. Ahmad and J. Ohm. Function fields of Pfister neighbors. J. Alg. 178 (1995), 653-664. MR 1359908 (96k:11040)
  • 2. A. Albert. Quadratic forms permitting composition. Ann. Math. 43 (1942), 161-177. MR 0006140 (3:261a)
  • 3. R. Elman, N. Karpenko, and A. Merkurjev. The algebraic and geometric theory of quadratic forms. American Mathematical Society, to appear.
  • 4. W. Fulton. Intersection theory. Springer (1998). MR 1644323 (99d:14003)
  • 5. D. Hoffmann. Similarity of quadratic forms and half-neighbors. J. Alg. 204 (1998), 255-280. MR 1623969 (99g:11046)
  • 6. D. Hoffmann. Diagonal forms of degree $ p$ in characteristic $ p$. Algebraic and arithmetic theory of quadratic forms, 135-183. AMS (2004). MR 2058673 (2005j:11028)
  • 7. D. Hoffmann and A. Laghribi. Quadratic forms and Pfister neighbors in characteristic 2. Trans. Amer. Math. Soc. 356 (2004), 4019-4053. MR 2058517 (2005e:11041)
  • 8. D. Hoffmann and A. Laghribi. Isotropy of quadratic forms over the function field of a quadric in characteristic 2. J. Alg. 295 (2006), 362-386. MR 2194958 (2007a:11052)
  • 9. O. Izhboldin. Motivic equivalence of quadratic forms II. Manu. Math. 102 (2000), 41-52. MR 1771227 (2001g:11051)
  • 10. B. Kahn. Formes quadratiques et cycles algébriques [d'après Rost, Voevodsky, Vishik, Karpenko...]. Séminaire Bourbaki, Volume 2004/2005, Astérisque, 307 (2006), 113-163. MR 2296417
  • 11. N. Karpenko. Algebro-geometric invariants of quadratic forms. Leningrad Math. J. 2 (1991), 119-138. MR 1049908 (91g:11032a)
  • 12. N. Karpenko. On anisotropy of orthogonal involutions. J. Ramanujan Math. Soc. 15 (2000), 1-22. MR 1751923 (2001b:11029)
  • 13. N. Karpenko. On the first Witt index of quadratic forms. Invent. Math. 153 (2003), 455-462. MR 1992018 (2004f:11030)
  • 14. N. Karpenko and A. Merkurjev. Essential dimension of quadrics. Invent. Math. 153 (2003), 361-372. MR 1992016 (2004f:11029)
  • 15. J. Kollár. Nonrational covers of $ \mathbf{CP}^m\times \mathbf{CP}^n$. Explicit birational geometry of $ 3$-folds, 51-71, Cambridge (2000). MR 1798980 (2001j:14016)
  • 16. A. Laghribi. Certaines formes quadratiques de dimension au plus 6 et corps des fonctions en caractéristique 2. Israel J. Math. 129 (2002), 317-361. MR 1910948 (2003f:11047)
  • 17. T. Y. Lam. Introduction to quadratic forms over fields. AMS (2005). MR 2104929 (2005h:11075)
  • 18. S. Mori and N. Saito. Fano threefolds with wild conic bundle structures. Proc. Japan Acad. Ser. A Math. Sci. 79 (2003), 111-114. MR 1992032 (2004f:14054)
  • 19. J. Ohm. The Zariski problem for function fields of quadratic forms. Proc. Amer. Math. Soc. 124 (1996), 1679-1685. MR 1307553 (96h:11026)
  • 20. R. Swan. Zero cycles on quadric hypersurfaces. Proc. Amer. Math. Soc. 107 (1989), 43-46. MR 979219 (89m:14005)
  • 21. B. Totaro. The automorphism group of an affine quadric. Math. Proc. Camb. Phil. Soc., 143 (2007), 1-8. MR 2340971


Additional Information

Burt Totaro
Affiliation: DPMMS, Wilberforce Road, Cambridge CB3 0WB, England
Email: b.totaro@dpmms.cam.ac.uk

DOI: https://doi.org/10.1090/S1056-3911-08-00472-4
Received by editor(s): August 13, 2006
Received by editor(s) in revised form: November 1, 2006
Published electronically: March 13, 2008

American Mathematical Society